The Annals of Probability

Approximation, Metric Entropy and Small Ball Estimates for Gaussian Measures

Wenbo V. Li and Werner Linde

Full-text: Open access


A precise link proved by Kuelbs and Li relates the small ball behavior of a Gaussian measure $\mu$ on a Banach space $E$ with the metric entropy behavior of $K_\mu$, the unit ball of the reproducing kernel Hilbert space of $\mu$ in $E$. We remove the main regularity assumption imposed on the unknown function in the link. This enables the application of tools and results from functional analysis to small ball problems and leads to small ball estimates of general algebraic type as well as to new estimates for concrete Gaussian processes. Moreover, we show that the small ball behavior of a Gaussian process is also tightly connected with the speed of approximation by “finite rank” processes.

Article information

Ann. Probab., Volume 27, Number 3 (1999), 1556-1578.

First available in Project Euclid: 29 May 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G15: Gaussian processes
Secondary: 60F99: None of the above, but in this section 47D50 47G10: Integral operators [See also 45P05]

Gaussian process small deviation metric entropy approximation number


Li, Wenbo V.; Linde, Werner. Approximation, Metric Entropy and Small Ball Estimates for Gaussian Measures. Ann. Probab. 27 (1999), no. 3, 1556--1578. doi:10.1214/aop/1022677459.

Export citation


  • ANDERSON, T. W. 1955. The integral of symmetric unimodular functions over a symmetric convex set and some probability inequalities. Proc. Amer. Math. Soc. 6 170 176.
  • BELINSKY, E. S. 1998. Estimates of entropy numbers and Gaussian measures for classes of functions with bounded mixed derivative. J. Approx. Theory 93 114 127.
  • BINGHAM, N. H., GOLDIE, C. M. and TEUGELS, J. L. 1987. Regular Variation. Cambridge Univ. Press.
  • BOURGAIN, J., PAJOR, A., SZAREK, S. and TOMCZAK-JAEGERMANN, N. 1989. On the duality problem for entropy numbers of operators. Geometric Aspects of Functional Analysis. Lecture Notes in Math. 1376 50 63. Springer, Berlin.
  • CARL, B., KYREZI, I. and PAJOR, A. 1997. Metric entropy of convex hulls in Banach spaces. J. London Math. Soc. To appear.
  • CARL, B. and STEPHANI, I 1990. Entropy, Compactness and Approximation of Operators. Cambridge Univ. Press.
  • DUDLEY, R. M. 1967. The sizes of compact subsets of Hilbert space and continuity of Gaussian processes. J. Funct. Anal. 1 290 330.
  • DUNKER, T. 1998. Estimates for the small ball probabilities of the fractional Brownian sheet. J. Theoret. Probab. To appear.
  • DUNKER, T., KUHN, T., LIFSHITS, M. A. and LINDE, W. 1998. Metric entropy of integration ¨ operator and small ball probabilities of the Brownian sheet. C. R. Acad. Sci. Paris 326 347 352.
  • EDMUNDS, D. E. and TRIEBEL, H. 1996. Function Spaces, Entropy Numbers and Differential Operators. Cambridge Univ. Press.
  • GOODMAN, V. 1990. Some probability and entropy estimates for Gaussian measures. In Progr. Probab. 20 150 156.HOFFMANN-JøRGENSEN, J., DUDLEY, R. M. and SHEPP, L. A. 1979. On the lower tail of Gaussian seminorms. Ann. Probab. 7 319 342. Z.
  • KHOSHNEVISAN, D. and SHI,1998. Chung's law for integrated Brownian motion. Trans. Amer. Math. Soc. 350 4253 4264. Z.
  • KUELBS, J. 1976. A strong convergence theorem for Banach space valued random variables. Ann. Probab. 4 744 771.
  • KUELBS, J. and LI, W. V. 1993. Metric entropy and the small ball problem for Gaussian measures. J. Funct. Anal. 116 133 157.
  • LEDOUX, M. 1996. Isoperimetry and Gaussian analysis. Lectures on Probability Theory and Statistics. Lecture Notes in Math. 1648 165 294. Springer, Berlin.
  • LEDOUX, M. and TALAGRAND, M. 1991. Probability in a Banach Space. Springer, Berlin.p
  • LI, W. V. 1992. On the lower tail of Gaussian measures on l. Progr. Probab. 30 106 117.
  • LI, W. V. 1998. Small deviations for Gaussian Markov processes under the sup-norm. J. Theoret. Probab. To appear.
  • LI, W. V. and LINDE, W. 1998. Existence of small ball constants for fractional Brownian motions. C. R. Acad. Sci. Paris 326 1329 1334.
  • LINDE, W. and PIETSCH, A. 1974. Mappings of Gaussian measures in Banach spaces. Theoret. Probab. Appl. 19 445 460.
  • MANDELBROT, B. B. and VAN NESS, J. W. 1968. Fractional Brownian motions, fractional noises and applications. SIAM Review 10 422 437.
  • MONRAD, D. and ROOTZEN, H. 1995. Small values of Gaussian processes and functional laws of ´ the iterated logarithm. Probab. Theory Related Fields 101 173 192.
  • PAJOR, A. and TOMCZAK-JAEGERMANN, N. 1985. Remarques sur les nombres d'entropie d'un operateur et de son transpose. C. R. Acad. Sci. Paris 301 743 746. ´ ´
  • PIETSCH, A. 1987. Eigenvalues and s-Numbers. Cambridge Univ. Press.
  • PISIER, G. 1989. The Volume of Convex Bodies and Banach Space Geometry. Cambridge Univ. Press.
  • SCHECHTMAN, G., SCHLUMPRECHT, T. and ZINN, J. 1998. On the Gaussian measure of the intersection. Ann. Probab. 26 346 357.
  • SHAO, Q. M. 1993. A note on small ball probability of Gaussian processes with stationary increments. J. Theoret. Probab. 6 595 602.
  • TALAGRAND, M. 1993. New Gaussian estimates for enlarged balls. Geom. Funct. Anal. 3 502 526.
  • TIMAN, A. F. 1964. On the order of growth of the -entropy of spaces of real continuous Z functionals defined on a connected compactum. Uspehi Mat. Nauk 19 173 177. In. Russian.TOMCZAK-JAEGERMANN, N. 1987. Dualite des nombres d'entropie pour des operateurs a valeurs ´ ´ dans un espace de Hilbert. C. R. Acad. Sci. Paris 305 299 301.